From Illinois, USA:
My son was diagnosed with type 1 diabetes six weeks ago at 22 months old. He has never needed very much insulin. He was initially put on NovoLog three times a day (at meal times) and Lantus at night. The Lantus was discontinued after the first night due to nighttime lows. We appear to have gone through "phases" of the honeymoon period and are entering it again. My concern is that he has nighttime lows even without being on Lantus. Last night he did not even get a dinnertime shot (because he did not eat enough and was on the low side to begin with) and still went low overnight. The most insulin that he has ever gotten at a meal was two units of NovoLog, with the typical dose being one-half to one unit after each meal. He is on a ratio of one-half unit per 20 grams of carbohydrates at breakfast and lunch and one-half unit per 40 grams of carbohydrates at dinner.
So, can a person experience dangerous lows without the long-acting insulin on board, after the short-acting insulin has been fully absorbed? Can a person NOT on insulin at all experience dangerous lows? If so, what is causing the lows and are there additional tests that should (or can) be done to determine what might be going on his little body? Also, we have been told to "treat" him during the night for anything less than 80 mg/dl [4.4 mmol/L], but what is in fact the number at which he becomes "dangerously" low? Thank you very much for your help.
These are excellent questions. Please talk with your diabetes team.
I hope I can answer your questions satisfactorily.
Typically, I would say that if you don't have insulin on board, you shouldn't have low glucose--FROM INSULIN. But, type 1 diabetes does reflect insulin secretion dysregulation, so, I cannot tell you that insulin could never be produced unexpectedly, at least at this early stage of his illness.
But, also remember that other conditions and metabolic issues help regulate glucose including, but not limited to, activity, meal intake (and intestinal function), adrenal gland hormones, thyroid gland hormones, and others.
"Dangerous" low? Typically, I would tell you in the 40s to 50s mg/dl [2.8 t 3.2 mmol/L]. But, a small child may not have the full complement of arsenal to bring back a lower sugar, which is why I typically give my patients a "lower range limit" of about 60 mg/dl [3.3 mmol/L]. I want the target at bedtime to be higher than 100 mg/dl [5.6 mmol/L]. Your own diabetes team probably has their own target ranges (don't confuse "target" with "normal."). To add more trepidation, sometimes it is not just the absolute value of the glucose but the rate of change. So, a quick drop from 200 mg/dl [11.1 mmol/L] to 80 mg/dl [4.4 mmol/L] might elicit symptoms, even though a value of 80 mg/dl [4.4 mmol/L] is normal.
There are several strategies that you and your own team may want to consider including, but not limited to: the use of "diluted insulin" (I rarely use this!); pre-mixed insulin combinations; use of only intermediate-acting insulins (like NPH or Lente insulins); or use of Ultralente insulin. Actually, I do not believe that Lantus has yet been approved by the FDA for use in very young children.
Please do have on-going discussions with your own Diabetes Team!
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.